Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 16, NWS St. Louis, MO

March 27, 2014Boone County, Moniteau County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 27, 2014, 6:46 PM CDT for Boone County, Moniteau County, Missouri. It was in force for 29 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2014, 6:46 PM CDT (23:46 UTC)
Expired
Mar 27, 2014, 7:15 PM CDT
In force
29 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boone County, MO, Moniteau County, MO

The radar

The St Louis radar (KLSX), 143 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 6:46 PM CDTHAIL 0.752 Nne Rocheport, MO
Mar 27, 6:53 PM CDTHAIL 0.51 N Columbia, MOAPPROIXIMATELY 5 MILES NORTH OF INTERSTATE 70...ABOUT 1 MILE NORTH OF COLUMBIA CITY LIMITS.
Mar 27, 7:06 PM CDTHAIL 0.25Columbia, MODOWNTOWN COLUMBIA.
Mar 27, 7:07 PM CDTHAIL 1Columbia, MOHAIL HAS GOTTEN BIGGER...NOW QUARTER SIZE IN DOWNTOWN COLUMBIA.
Mar 27, 7:08 PM CDTHAIL 0.25Columbia, MOON NORTH SIDE OF COLUMBIA
Mar 27, 7:10 PM CDTHAIL 0.5Columbia, MO
Mar 27, 7:11 PM CDTHAIL 0.7Columbia, MOON THE SOUTH SIDE OF TOWN.
Mar 27, 7:15 PM CDTHAIL 0.7Columbia, MODIME SIZED HAIL COVERING THE GROUND TO A DEPTH OF AROUND ONE-HALF INCH.
Mar 27, 7:21 PM CDTHAIL 0.255 Nw Ashland, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 4:55 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 688 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
688 m²/s²
0-3 km storm-relative helicity
699 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

560 
WUUS53 KLSX 272346
SVRLSX
MOC019-135-280015-
/O.NEW.KLSX.SV.W.0016.140327T2346Z-140328T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
646 PM CDT THU MAR 27 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BOONE COUNTY IN CENTRAL MISSOURI...
  NORTHEASTERN MONITEAU COUNTY IN CENTRAL MISSOURI...

* UNTIL 715 PM CDT

* AT 645 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROCHEPORT...
  AND MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  COLUMBIA...MIDWAY...LUPUS AND MCBAINE.

THIS WARNING INCLUDES JEWELL CEMETERY HISTORIC SITE AND ROCK BRIDGE
STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3905 9254 3904 9214 3899 9213 3890 9217
      3888 9215 3887 9216 3885 9214 3883 9215
      3881 9214 3880 9216 3881 9256 3891 9251
      3893 9251 3898 9257
TIME...MOT...LOC 2346Z 276DEG 32KT 3897 9253

HAIL...1.00IN
WIND...60MPH

$$

CARNEY
1 follow-up statement
579 
WWUS53 KLSX 280005
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
705 PM CDT THU MAR 27 2014

MOC019-135-280015-
/O.CON.KLSX.SV.W.0016.000000T0000Z-140328T0015Z/
BOONE MO-MONITEAU MO-
705 PM CDT THU MAR 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MONITEAU AND CENTRAL BOONE COUNTIES UNTIL 715 PM CDT...

AT 700 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COLUMBIA...AND
MOVING EAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL BOONE COUNTY.

THIS WARNING INCLUDES JEWELL CEMETERY HISTORIC SITE AND ROCK BRIDGE
STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3905 9254 3904 9214 3899 9213 3890 9217
      3888 9215 3887 9216 3885 9214 3883 9215
      3881 9214 3880 9216 3881 9256 3891 9251
      3893 9251 3898 9257
TIME...MOT...LOC 0005Z 276DEG 32KT 3895 9231

HAIL...1.00IN
WIND...<50MPH

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 6:35 PM CDT, 11 minutes earlier.

Area forecast discussion, Mar 27, 6:35 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
635 PM CDT Thu Mar 27 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 306 PM CDT Thu Mar 27 2014

A dynamic low pressure system will push rapidly across our
forecast area late this afternoon and this evening. Wind shear
params are quite favorable for strong to severe storms. However,
instability params are currently not as favorable as indicated by
the 18z SGF sounding. It shows a strong mid-level cap (CIN 315
J/kg) and lower instability available without much additional
surface heating.

Some clearing is developing about and hour or two before the line
of storms arrives, per satellite and radar loops. We will continue to
expect a line of convection to race through the area starting
between 4 and 5 pm for our western counties and reaching our
eastern counties by 10 or 11 pm. The primary hazards will be large
hail and damaging winds, especially the cap erodes sufficiently
for uninhibited updrafts.

Behind the line of storms and cold fropa, we should see some
clearing develop from west to east after midnight as steady NW
winds bring colder are to the region.

Shimon

.LONG TERM:  (Friday through Next Thursday)
Issued at 306 PM CDT Thu Mar 27 2014

Despite some sunshine on Friday the mixing of 850mb temps in the
2C to 8C range will keep highs around 50 north with around 60
south. Increasing clouds in the afternoon will indicate the
approach of the next low pressure system. That shortwave is
forecast to track just south of Missouri and Illinois, with
varying solutions in the 12z models as to how far north the
precipitation shield will extend Friday evening. The GFS and
Canadian GEM continue to be the most aggressive with the
northern extent, covering a majority of the LSX forecast area,
while the NAM and ECMWF just affect the southeastern third of the
area. We confined likely PoPs in th evening to the southeastern
areas where the best forcing for precip will most likely reside,
with chance PoPs in all but the NW third. After midnight Friday
night, the wave will quickly slide to the east and dry air will
help to limit the northern extent to areas southeast of St Louis.

Dry and cool conditions will return for Saturday as sunshine
prevails for much of the day. Surface ridging and steady height
rises aloft on Sunday will produce a noticeable warming trend, as
highs climb into the mid 60s to around 70. The mild conditions
will extend into Monday but precipitation chances will increase
Monday morning ahead of a cold front. Low pressure will track from
eastern Colorado to Iowa on Monday, as its trailing cold front
reaches western Missouri by 00z/7pm Monday. Moisture will be
limited this far south of the system, so precip coverage only
warranted chance PoPs for now. A few light showers may linger in
western Illinois Monday night, but most areas should see dry
conditions overnight.

The next in a long series of weather systems is projected to
arrive in the area late Tuesday night or Wednesday, as a warm
frontogenesis develops across our forecast area from SW to NE. Per
the GFS, low pressure will eventually track NE along that front
later Wed into Wed evening, increasing precip chances into the
likely category in the NW Wed afternoon and the SE Wed night.

Timing differences in the extended have prompted the inclusion of
chance PoPs as late as Thursday due to the ECMWF indicating a
delayed passage of low pressure along the front.

Shimon

&&

.AVIATION:  (For the 00z TAFs through 00z Friday Evening)
Issued at 623 PM CDT Thu Mar 27 2014

Scattered strong-severe storms which moved through mid Missouri
earlier this evening have weakened as they push east and move into
more stable air. Now watching a growing line of new thunderstorms
which are along the cold front extending southwest from near KIRK-
KDMO-KNVD. This line of storms will push east across the area
this evening accompanied by gusty winds and a period of IFR-MVFR
flight conditions. With the expection of northeast MO and west
central IL including KUIN where MVFR cigs will persist, conditions
should improve to VFR in the wake of the cold frontal passage with
initially gusty west winds diminishing through the night.

Specifics for KSTL:

Gusty southerly winds and MVFR cigs will persist this evening. A
line of thunderstorms should move through the terminal in the
01-03z time frame. Hard to gage the intensity at this time and
have opted for primarily MVFR, but can't rule out a brief period
of IFR conditions. Conditions should improve to VFR in the wake
of the cold frontal passage around 07z, with west winds diminishing
through the night. VFR flight conditions expected to prevail
through the day on Friday.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 27, 3:11 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
ISSUED BY NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT THU MAR 27 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281100-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
311 PM CDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT. SOME STORMS MAY BE SEVERE
THIS EVENING...ESPECIALLY ACROSS PARTS OF CENTRAL MISSOURI. THESE
SEVERE STORMS MAY BE CAPABLE OF DAMAGING WINDS...LARGE HAIL AND
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE WITH A COUPLE OF WEATHER SYSTEMS
NEXT WEEK MONDAY AND WEDNESDAY. SEVERE WEATHER IN NOT ANTICIPATED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...IF
OBSERVED...TO THE NATIONAL WEATHER SERVICE.

SHIMON

In the hours before

Local storm report, Mar 27, 5:30 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
530 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     WALL CLOUD       2 S ASHLAND             38.74N  92.26W
03/27/2014                   BOONE              MO   TRAINED SPOTTER

            SPOTTER LOOKING NORTH.

&&

GOSSELIN
Local storm report, Mar 27, 5:42 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
542 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     FUNNEL CLOUD     LAKE MYKEE              38.68N  92.10W
03/27/2014                   CALLAWAY           MO   TRAINED SPOTTER

            LOOKING TO THE NORTH AND SEES A FUNNEL CLOUD IN
            DISTANCE.

&&

BYRD
Local storm report, Mar 27, 5:43 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
543 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     WALL CLOUD       COLUMBIA                38.95N  92.33W
03/27/2014                   BOONE              MO   TRAINED SPOTTER

0539 PM     HAIL             COLUMBIA                38.95N  92.33W
03/27/2014  M0.75 INCH       BOONE              MO   TRAINED SPOTTER

&&

FGLASS
Local storm report, Mar 27, 6:13 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
613 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     WALL CLOUD       2 SW BRAZITO            38.43N  92.31W
03/27/2014                   COLE               MO   STORM CHASER

            SPOTTER LOOKING SOUTHWEST TOWARD ELDON.

&&

GOSSELIN
Local storm report, Mar 27, 6:23 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
623 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             2 NE HICKORY HILL       38.42N  92.33W
03/27/2014  E0.75 INCH       COLE               MO   TRAINED SPOTTER

            HAIL RANGED IN SIZE FROM PEAS TO PENNIES.

&&

GOSSELIN
Special weather statement, Mar 27, 6:37 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
637 PM CDT THU MAR 27 2014

MOZ041-042-047>050-280030-
AUDRAIN MO-BOONE MO-CALLAWAY MO-COLE MO-MONITEAU MO-OSAGE MO-
637 PM CDT THU MAR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR AUDRAIN...NORTHEASTERN OSAGE...
NORTHERN MONITEAU...NORTHWESTERN COLE...CALLAWAY AND BOONE COUNTIES
UNTIL 730 PM CDT...

AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
HIGBEE TO 5 MILES SOUTHWEST OF ROCHEPORT TO 9 MILES WEST OF TIPTON...
AND MOVING EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TIPTON...
  COLUMBIA...
  CENTRALIA...
  CALIFORNIA...
  ASHLAND...
  MEXICO...
  FULTON...
  HOLTS SUMMIT...
  ROCHEPORT...
  MIDWAY...

THIS STORM WILL ALSO IMPACT FINGER LAKES STATE PARK...JEWELL CEMETERY
HISTORIC SITE AND ROCK BRIDGE STATE PARK.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 4:43 PM CDTTornado WarningLSXMoniteau32 min
Mar 27, 5:05 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway40 min
Mar 27, 5:05 PM CDTTornado WarningLSXBoone, Cole, Moniteau25 min
Mar 27, 5:21 PM CDTSevere Thunderstorm WarningLSXCole, Moniteau, Osage39 min
Mar 27, 5:27 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway48 min
Mar 27, 5:35 PM CDTTornado WarningLSXBoone, Callaway25 min
Mar 27, 6:01 PM CDTSevere Thunderstorm WarningLSXCole, Moniteau44 min
Mar 27, 6:36 PM CDTSevere Thunderstorm WarningLSXCole, Osage39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.